Take the 2-minute tour ×
Physical Fitness Stack Exchange is a question and answer site for physical fitness professionals, athletes, trainers, and those providing health-related needs. It's 100% free, no registration required.

It is known that the human body can produce vitamin D itself when exposed to enough sunlight. But will the body downregulate this natural production of vitamin D, if I take a vitamin D supplement? And if so, will the body increase natural vitamin D production again, when I stop taking vitamin D? Or will taking vitamin D permanently harm my bodies ability to produce vitamin D itself?

share|improve this question
add comment

2 Answers

The body stops producing its own vitamin D when it has enough, whether it gets enough from supplementation/diet or sun exposure/natural means or a combination.

I'm on a nutritional therapy course now, and I've never read anything that says that is necessarily a bad thing (i.e., never read anything to suggest that supplementation will permanently shut down the body's ability to produce vitamin D for itself). That said, excess supplementation can cause problems with kidney function ("Excess vitamin D can cause the body to absorb too much calcium and can lead to kidney damage" - see link below), so it's not advised that supplements become the primary source of vitamin D.

http://www.vrg.org/journal/vj2009issue2/2009_issue2_vitamin_d.php

share|improve this answer
add comment

I am not a doctor, but given that vitamin D synthesis is primarily driven by the activity and availability of specific liver enzymes, I highly doubt that it would be possible to down-regulate its manufacture in the human body through supplementation. If that were the case, then one would expect to see similar phenomena occurring with other endogenously produced substances when they are supplemented, and I've never run across a study demonstrating that this happens. Only a drug capable of inhibiting production of said liver enzymes could impact endogenous vitamin D production, and even this effect would be normally reversible upon discontinuation of the drug. Furthermore, vitamin D toxicity requires dosages that are orders of magnitude above the RDA, so if you limit yourself to reasonable quantities, I wouldn't expect any problems to crop up.

share|improve this answer
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.